[Skip to Content]
[Skip to Content Landing]
Article
March 1966

Ocular Manifestations of Chronic Phenothiazine Derivative Administration

Author Affiliations

Minneapolis
From the Departments of Ophthalmology and Psychiatry, University of Minnesota Medical School, Minneapolis.

Arch Ophthalmol. 1966;75(3):319-325. doi:10.1001/archopht.1966.00970050321004
Abstract

Since their development, the synthetic phenothiazine tranquilizing drugs have been used in fairly prolonged and high dosage in the treatment of psychiatric patients. Of these compounds, chlorpromazine (Thorazine), one of the first introduced, has been the most widely used. This drug has been implicated in numerous reversible toxic side effects involving practically every system. Among the most serious of these heretofore were blood dyscrasias, extrapyramidal syndromes, and hepatic disorders. However, from recent reports,1-4 it has become evident that, in contradistinction to these reversible complications, there are late, cumulative, and possibly permanent changes arising after long-term administration of large doses.

Greiner and Berry1 reported that among the 5,000 patients at a British Columbia mental institution there were 70 who had gradually developed a striking purplish pigmentation of the exposed skin. This was characterized on biopsy by deposition of a melanin-like pigment in a perivascular distribution in the superficial dermis.

First Page Preview View Large
First page PDF preview
First page PDF preview
×